Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 7, NWS Marquette, MI

August 17, 2020Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 17, 2020, 3:38 AM EDT for Alger County, Marquette County, Michigan. It took effect at Aug 17, 2020, 12:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2020, 3:38 AM EDT (07:38 UTC)
In effect from
Aug 17, 2020, 12:00 PM EDT
Expired
Aug 18, 2020, 12:00 AM EDT
In force
12 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.6 hours before the alert went out and 397 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2020-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2020-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WHUS43 KMQT 170738
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
338 AM EDT Mon Aug 17 2020

MIZ005-006-180400-
/O.NEW.KMQT.BH.S.0007.200817T1600Z-200818T0400Z/
Marquette-Alger-
338 AM EDT Mon Aug 17 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Marquette and Alger Counties.

* WHEN...From noon EDT today through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

For Marquette County: Middle Bay north of Presque Isle and at
Little Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 1:26 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 17, 1:26 AM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
126 AM EDT Mon Aug 17 2020

.SHORT TERM...(This evening through Monday)
Issued at 348 PM EDT SUN AUG 16 2020

Diurnal CU field across much of the UP developing this afternoon
with iso shra across much of the Upper Great Lakes region.
Temperatures have climbed comfortably into the 70s across the cwa as
developing lake breezes can be observed in GOES and sfc obs off
Superior and Michigan. These lake breeze convergent zones will serve
as the focus for anticipated convection heading into this evening.
CAMs downplayed the event a bit with this morning's runs and the
HRRR continues to be less than amused at tsra chances. Capped
chances at 40% across the central and east this afternoon and
changed wx into coverage to mention iso to sct wording. Regardless,
will need to monitor the next few hours for convection interacting
with any lake breezes.

Tonight, a weak cold front is progged to pass over Upper Michigan.
Front should remain mostly dry, but some models have been hinting at
chances of light precip. Look for lows to fall into the 50s, with
some temps near 60 along Superior and into the 40s across the
interior.

Tomorrow, winds will gust into the teens from the north behind a
cold front passing late tonight. A few diurnal showers are possible,
but have left any PoP mentions out of the forecast for now. Look for
potentially hazardous beach conditions east of Marquette and highs
climbing to either side of 70...coolest west and warmest along Lake
Michigan.

.LONG TERM...(Monday night through Sunday)
Issued at 339 PM EDT SUN AUG 16 2020

Expect a generally seasonable stretch of weather for much of the
upcoming week. Overall upper pattern will be pretty amplified for
August standards with significant heat ridge centered over the
desert southwest. 50H height will exceed 600 dam into midweek with
ridge axis extending up into western Canada. Downstream upper
troughing will exist over eastern North America with northwesterly
upper flow prevailing across the Upper Great Lakes at least until
late in the work week.

Yesterday...it looked liked most of the week was going to be dry
with the best chance of rain not til Friday. Today's model trends
are a little wetter but by no means a washout. Shortwave energy in
northwesterly flow will drop into the Upper Great Lakes on Tuesday
and Tuesday evening brings some scattered showers. Weak boundary
associated with that shortwave will then hang up over or just south
of the area through mid to late week acting as a focus for slight to
low chance diurnally driven shras and isolated tsra Wednesday and
Thursday.

By Friday...shortwave energy moving in off the Pacific will flatten
the northern extent of the western U.S. upper ridge. Friday into
Friday night still looks like the best chance for the most
widespread shra/tsra activity but if anything models are in less
agreement on how things will evolve Friday through next weekend.

Temperatures will be seasonable...generally in the 70s for highs
this week.
&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 125 AM EDT MON AUG 17 2020

VFR conditions are expected at KIWD/KCMX/KSAW thru this fcst period.
Cold front passing overnight will lead to gusty nw to n winds to
around 20kt at KCMX/KSAW today.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 302 PM EDT SUN AUG 16 2020

A cold front is expected to pass over Lake Superior tonight as winds
become more northerly, gusting up to 25 knots across the east half
and 20 knots across the west through tomorrow. High pressure then
traverses over the lake through the rest of the week with lighter
winds blo 20 knots prevailing.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JAW
LONG TERM...MZ
AVIATION...Rolfson
MARINE...JAW
Hazardous weather outlook, Aug 16, 3:39 PM EDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
339 PM EDT Sun Aug 16 2020

MIZ001>007-009>014-084-085-171200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
339 PM EDT Sun Aug 16 2020 /239 PM CDT Sun Aug 16 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weatehr is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A high swim risk is expected on Monday for the beaches of Alger
County and eastern Marquette County east of Shot Point, with a
moderate swim risk expected for beaches near Marquette.

There is a chance of thunderstorms Thursday night through
Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-171200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
339 PM EDT Sun Aug 16 2020 /239 PM CDT Sun Aug 16 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Thursday night through Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-171200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
339 PM EDT Sun Aug 16 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Thursday night through Friday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MZ

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:07 PM EDTSpecial Weather StatementMQTSchoolcraft23 min
Aug 16, 9:01 PM EDTSpecial Weather StatementMQTSchoolcraft14 min
Aug 16, 10:14 PM EDTSmall Craft AdvisoryMQT31 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.